One of the penalties of progress in therapy is the accompanying toxic and allergic reactions that frequently accompany some of the new therapeutic products. Penicillin is an outstanding example in this field. It can be credited with the saving of tens of thousands of lives and with reduction of morbidity and complications from infections in millions. Nevertheless, its use causes numerous allergic reactions. With more than 300 tons of penicillin manufactured annually in the United States, constituting 150 million courses of 3 million units each,1 it is apparent that the drug is widely used. Allergic reactions are quite common and are on the increase. Indeed, penicillin has become the primary problem in drug allergy.
There are a variety of types of allergic reactions to penicillin. Cutaneous manifestations include urticaria, rashes, exfoliative dermatitis, contact dermatitis, and erythema nodosum and multiforme. Purpura has been noted. Increasing numbers of instances of periarteritis
Feinberg SM, Feinberg AR. ALLERGY TO PENICILLIN: GUEST EDITORIAL. JAMA. 1956;160(9):778–779. doi:10.1001/jama.1956.02960440050014
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: